My daughter has been on daily dose of lamictal 400mg she has suddenly quit taking it about 4-5 days ago, what should i watch for?
What are the withdrawal symptoms of quitting Lamictal suddenly that I should look out for?
Question posted by nandan on 16 July 2010
Last updated on 9 October 2018
I'm adding to this because this thread gave me a lot of hope when I went off of lamictal. The withdrawal was terrible, one of the worst experiences of my life. I went off of it without tapering per my doctor as he was worried about a rash I had. I experienced all the things others have mentioned. I think the irrational rage and the feeling of being completely exhausted but having too much energy in my body were the worst. It's not an exaggeration to say the experience is completely miserable and makes you want to die. I am, however, completely glad I did it. I feel a million times better off of lamictal and wouldn't go back on it. I am more clear headed and can stay awake for my life now which is amazing. If you are currently going through this don't give up! It is worth it. I felt significantly better right at 4 weeks from when I stopped taking it and continued to improve for another few weeks after that. A couple months out I still had some of the withdrawal symptoms but nothing that was very disruptive to my daily life.
I've been on 200 mgs for over 5 yrs. I started lowering the amount until running about completely 3 days ago. I have become completely exhausted all day, no energy, no appetite, headache, dizzy, irritable, angry, cry easily, dreams that wake me up feeling detatched from feeling, obsessive over death and aging. Also my hands and arms tingle alot. I'm beginning my meds again tonight. But I'm sure that not taking lamictal is cause of these symptoms because it happened before a few yrs ago.
Dizziness, nausea, feeling like you’re out of your head and just want to sleep constantly.
Depression worse than you've ever felt in your life. Getting out of bed is a two hour event. Trying to convince yourself to make even a sandwich seems like an excessive amount of work. Working out hurts ten times worse and is ten times harder to talk yourself into. There's crying, a lot of crying, but over the dumbest things. Being with too many people is exhausting. In fact everything tires you out more than it should and faster than it should. Enjoyable things turn into chores and quests to find a little bit of peace, but it rarely works. Sometimes you'll experience a moment or a few where you just feel empty and maybe a tiny bit at peace nstead of heavy, but after that you'll feel all the pain consuming you again, and then eating even one meal is hard because you have no appetite.
Symptoms of Lamictal Withdrawal
The most significant symptom of withdrawal from Lamictal is a seizure. Stopping the drug suddenly can increase your risk of seizures, even if you have never had a seizure before. These seizures can be especially severe and difficult to control.
I am not a doctor /psyachiatrist and do not pretend to be one at all... I am just a caring individual.
Here is what you should be aware of, please read carefully :
The most commonly reported withdrawal symptoms associated with this drug are; irritability with rage and feelings of hostility so strong that the person fears they have lost of control of their emotions; loss of focus and confusion to the degree that their jobs are at risk and their lives are unmanageable; lethargy and exhaustion, and constant, dibilitating migraine type headaches. "Brain flashes" or feelings of being "zapped" in the brain are another difficult symptom. There have also been many accounts of having vivid nightmares, constant dizziness, anxiety, as well as racing and irrational thoughts, which include thoughts of committing suicide. Feelings of worthlessness and severe depression have also been determined as a Lamictal withdrawal symptom.
Some other physical withdrawal effects are dry eyes and the feeling that the head is "lopsided" and exceedingly heavy.
More rarely, ravenous hunger has been described as well as experiencing frightening hallucinations. The most significant and dangerous symptom is that people have had life threatening seizures when withdrawing from Lamictal.
Others demonstrate loss of short term memory while withdrawing from this drug. People have recounted episodes of getting lost in very familiar places, not knowing where they were or what they were supposed to be doing. Reports of being unable to perform their daily duties at work and home due to a feeling of being unstable on their feet, "drunk" and unable to control their bodily movements and thought processes.
Many people mention that although they have had to withdraw from other drugs, Lamictal appears to cause a harsher withdrawal and they feel that they are "going crazy" and are "standing on the precipice of suicide" because of Lamictal withdrawal symptoms.
Although some people have reported that their doctor did not think it was necessary to taper off the medication, when stopped abruptly, serious withdrawal effects occur. It is imperative that a person never stop taking Lamictal abruptly mainly because of the possibility of having a life threatening seizure. It is strongly recommended that the person taper off the drug very slowly over many months or even years. Each step down will likely cause sleeplessness, more irritability, crawling skin, jumpy leg muscles and all other above-mentioned withdrawal symptoms until the body becomes accustomed to the new dose. Also, interesting to note is that the final, small doses are the hardest to stop because of feelings of nausea and physical discomfort when there is absolutely no Lamictal in the system. People have remained on very low doses for many months because of these symptoms. It is important that a person be in therapy or connected with a doctor that is familiar with this drug in order to decrease the discomfort of withdrawing from Lamictal.
If you are trying to discontinue Lamictal make sure you are connected with a knowledgeable physician or therapist and taper off of the drug very slowly. Be aware of the various withdrawal symptoms so that if they occur, you can take steps immediately to reverse those symptoms. It is also imperative that you try to get some physical exercise, eat nutritiously, and get as much rest as possible while going through the withdrawal process. This will help make your experience as controlled and as comfortable as possible.
Contact you doctor/psyachiatrist. Although she has been on this med for a brief period of time, she was on a high dose.
- Lamictal uses and safety info
- Lamictal information for Healthcare Professionals (includes dosage details)
- Side effects of Lamictal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.